Wyoming, 2008

Avalanche in Wyoming, February 23, 2008

February 23, 2008 · NWS RIW · 1 event in 1 county or zone

Two skiers were injured, one extensively, when an avalanche triggered in a bowl they were skiing through on Casper Mountain. The slide was 100 yards wide and at least 50-100 yards long.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two skiers were injured, one extensively, when an avalanche triggered in a bowl they were skiing through on Casper Mountain. The slide was 100 yards wide and at least 50-100 yards long. One skier received only minor injuries after hitting a tree and having his skis ripped from his feet. The second skier was buried under a foot of snow after getting one of his skis caught in the branch of a tree. He received a deep cut to his shin and a broken foot as a result of the slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 23, 3:00 AM MST, 6 hours earlier.

Area forecast discussion, Feb 23, 3:00 AM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 AM MST SAT FEB 23 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

NORTHERN PORTION OF TROUGH WILL MOVE ACROSS WESTERN WYOMING
TODAY...WHILE THE STRONGER SOUTHERN PORTION OF THE TROUGH WILL EJECT
RAPIDLY EASTWARD ACROSS SOUTHERN CO INTO THE SOUTHWESTERN PLAINS.
SATELLITE IMAGERY INDICATES THAT THE NORTHERN PORTION OF THIS TROUGH
WILL LACK MOISTURE. WEAK FORCING PRODUCED BY DIFLUENCE ALOFT AT
H5/H3 AND WEAK ISENTROPIC LIFT IS EXPECTED TO BRING A CHANCE OF
LIGHT SNOW TO WESTERN WYOMING TODAY...MAINLY IN THE HIGHER
ELEVATIONS. A WEAK H85 TROUGH CROSSING WY TODAY WILL BRING A
SLIGHT COOLING ALOFT...BUT WITH LITTLE CHANGE IN THE AIRMASS HIGH
TEMPERATURES ARE EXPECTED TO BE CLOSE TO HIGHS FRIDAY WITH 20S TO
LOWER 30S WEST OF THE DIVIDE AND 30S TO MID 40S EAST OF THE
DIVIDE. GFS AND NAM SHOW A STRONG TROUGH APPROACHING THE NORTHERN
CA COAST TONIGHT...WHILE A SHORTWAVE RIDGE DEVELOPS AHEAD OF THE
TROUGH ACROSS THE CENTRAL AND NORTHERN ROCKIES. THIS RIDGE SHOULD
PRODUCE PARTIAL CLEARING EAST OF THE DIVIDE TONIGHT...WHILE
LOWERING CLOUDS ARE EXPECTED WEST OF THE DIVIDE.

AS THE MAIN PORTION OF THE TROUGH DIGS INTO CENTRAL CA SUNDAY...BOTH
THE GFS AND NAM HAVE BEEN CONSISTENT OVER THE PAST 36 HOURS IN
SHOWING A GOOD SURGE OF PACIFIC MOISTURE MOVING ACROSS WESTERN WY
SUNDAY WITH A STRONG SHORTWAVE AND LEFT EXIT OF THE H25 JET
ACCOMPANYING THE MOISTURE. DUE TO THE RAPID PROGRESSION OF THE
SHORTWAVE TO THE EAST SUNDAY AND THE LEFT EXIT REGION OF THE JET
DROPPING TO THE SOUTH BY SUNDAY AFTERNOON...MODERATE TO HEAVY SNOW
ACROSS WESTERN WY IS EXPECTED TO FALL FOR 6 TO 12 HOURS WITH
SNOWFALL AMOUNTS OF 6-12 INCHES IN THE HIGHER ELEVATIONS AND 3-6
INCHES IN THE VALLEYS. DESPITE INCREASING CLOUDS EAST OF THE DIVIDE
SUNDAY...DOWNSLOPING FLOW SHOULD RESULT IN ANOTHER DRY DAY WITH NEAR
SEASONABLE TEMPERATURES. COLD FRONT WILL CROSS WY SUNDAY NIGHT WITH
LIGHT SNOW SHOWERS LIKELY WEST OF THE DIVIDE AND A CHANCE OF SNOW
SHOWERS EAST OF THE DIVIDE. H7 TEMPERATURES WILL FALL TO BETWEEN
MINUS 12 AND MINUS 14 MONDAY AND MONDAY NIGHT WITH TEMPERATURES 4 TO
8 F BELOW SUNDAY AND SUNDAY NIGHT. A TRAILING SHORTWAVE IN NORTHWEST
FLOW WILL CROSS THE REGION MONDAY NIGHT...AND SNOW SHOWERS WILL BE
LIKELY IN THE HIGHER ELEVATIONS OF NORTHERN AND WESTERN WY AND
SCATTERED ACROSS THE REMAINDER OF WY.

.LONG TERM...TUESDAY THROUGH SATURDAY
NO MAJOR CHANGES WERE MADE TONIGHT TO EXTENDED FORECAST AS MEDIUM-
RANGE MODELS HAVE SHOWN GOOD CONSISTENCY OVER LAST FEW RUNS. UPPER
RIDGE BUILDS OVER THE INTERIOR WEST TUESDAY WITH JET AXIS DOWN
FRONT SIDE ACROSS CENTRAL CANADA INTO NORTHERN HIGH PLAINS.
FORECAST ALLOWS FOR SOME ERROR TOWARD SLIGHTLY SLOWER PROGRESSION
OF THIS PATTERN WHICH HAS VERIFIED WELL LATELY...KEEPING SOME
CHANCES OF SNOWFALL ACROSS THE NORTHERN MOUNTAINS INTO EASTERN
JOHNSON COUNTY. BOTH GFS AND EC THEN SHOW SOME PACIFIC ENERGY
COMING INTO BACK SIDE OF RIDGE INTO THE WEST WEDNESDAY BRIEFLY
FLATTENING THE RIDGE BEFORE IT RETROGRADES AND REBUILDS ALONG WEST
COAST THURSDAY...WITH A CLIPPER SYSTEM DIVING DOWN FRONT SIDE INTO
NORTHERN HIGH PLAINS. UPPER RIDGE THEN PROGRESSES ACROSS THE AREA
FRIDAY WITH NEXT PACIFIC STORM SYSTEM DIGGING INTO WEST COAST
SATURDAY. SUSPECT PROGRESSION WILL BE A BIT SLOWER WITH THIS
OVERALL PATTERN WITH THE POSSIBILITY OF THURSDAY CLIPPER SYSTEM
TAKING A SLIGHTLY FURTHER WESTWARD TRACK AND INCOMING SYSTEM
LATE IN THE PERIOD INTO BACK SIDE OF RIDGE BEING SHOVED IN A BIT
TOO FAST. A WARMING TREND IS EXPECTED THROUGH THE WEEK WITH NEAR
NORMAL TEMPERATURES TUESDAY WITH ABOVE NORMAL TEMPERATURES FOR THE
REMAINDER OF THE WORKWEEK.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE NORTH AND CENTRAL WYOMING
THROUGH 06Z SUNDAY. SCATTERED LIGHT SNOW WILL OCCUR IN THE WESTERN
MOUNTAINS AND IN THE SOUTHWEST AND SOUTH. MVFR CONDITIONS WILL OCCUR
AT TIMES IN THESE AREAS WITH SNOW AND LOW CLOUDS THROUGH 18Z. THEN
VFR CONDITIONS WILL RETURN IN THE AFTERNOON WITH ISOLATED SNOW
SHOWERS OVER THE MTS.

&&

.FIRE WEATHER...

SEASONABLE TEMPERATURES AND FAIRLY LIGHT WINDS ARE EXPECTED ACROSS
THE REGION TODAY AND TONIGHT...AS A LOW PRESSURE SYSTEM MOVES WELL
TO THE SOUTH OF THE AREA ACROSS COLORADO. A STRONG PACIFIC LOW
PRESSURE SYSTEM WILL AFFECT WESTERN WYOMING SUNDAY WITH INCREASING
SOUTH TO SOUTHWEST WINDS AND MODERATE TO AT TIMES HEAVY SNOW. AREAS
EAST OF THE DIVIDE WILL REMAIN DRY SUNDAY...BUT WEST TO SOUTHWEST
WINDS WILL INCREASE ACROSS SOUTHERN AND PORTIONS OF CENTRAL
WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...SMITH
Hazardous weather outlook, Feb 23, 5:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT FEB 23 2008

WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT FEB 23 2008

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM WILL MOVE INTO NORTHERN CALIFORNIA SUNDAY
WITH A SIGNIFICANT SNOWFALL POSSIBLE ACROSS WESTERN WYOMING SUNDAY
MORNING THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Casper Mountain

When
February 23, 9:00 AM MST
Where
Casper Mountain forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75035.